Alert archive / Kansas / High Wind Watches in 2020
High Wind Watch 3, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind watch at Jun 8, 2020, 2:59 PM CDT for 9 counties in Kansas. It took effect at Jun 9, 2020, 11:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jun 8, 2020, 2:59 PM CDT (19:59 UTC)
- In effect from
- Jun 9, 2020, 11:00 AM CDT
- Expired
- Jun 9, 2020, 12:05 AM CDT
- In force
- Issued by
- NWS Dodge City, KS
Counties Barber County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Kiowa County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -531 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
746 WWUS73 KDDC 081959 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 259 PM CDT Mon Jun 8 2020 KSZ030-043>045-061>064-074>078-084>088-091030- /O.UPG.KDDC.HW.A.0002.200609T1400Z-200610T0200Z/ /O.NEW.KDDC.HW.W.0004.200609T1300Z-200610T0200Z/ Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton- Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark- Including the cities of Wakeeney, Scott City, Scott State Lake, Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 259 PM CDT Mon Jun 8 2020 /159 PM MDT Mon Jun 8 2020/ ...HIGH WIND WARNING IN EFFECT FROM 8 AM CDT /7 AM MDT/ TO 9 PM CDT /8 PM MDT/ TUESDAY... * WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Portions of southwest and west central Kansas. * WHEN...From 8 AM CDT /7 AM MDT/ to 9 PM CDT /8 PM MDT/ Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. Locally reduced visibilities will be possible at times due to blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ KSZ031-046-065-066-079>081-089-090-091030- /O.NEW.KDDC.HW.A.0003.200609T1600Z-200610T0500Z/ Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber- Including the cities of Pfeifer, Hays, La Crosse, Larned, St. John, Stafford, Macksville, Kinsley, Lewis, Greensburg, Haviland, Pratt, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 259 PM CDT Mon Jun 8 2020 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... * WHAT...Northwest winds 35 to 40 mph with gusts up to 60 mph possible. * WHERE...Ellis, Rush, Pawnee, Stafford, Edwards, Kiowa, Pratt, Comanche and Barber Counties. * WHEN...From Tuesday morning through Tuesday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
2 follow-up statements
084 WWUS73 KDDC 082252 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 552 PM CDT Mon Jun 8 2020 KSZ030-043>045-061>064-074>078-084>088-091200- /O.CON.KDDC.HW.W.0004.200609T1300Z-200610T0200Z/ Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton- Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark- Including the cities of Wakeeney, Scott City, Scott State Lake, Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 552 PM CDT Mon Jun 8 2020 /452 PM MDT Mon Jun 8 2020/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM CDT /7 AM MDT/ TO 9 PM CDT /8 PM MDT/ TUESDAY... * WHAT...Northwest winds 40 to 50 mph with gusts up to 70 mph expected. * WHERE...Portions of southwest and west central Kansas. * WHEN...From 8 AM CDT /7 AM MDT/ to 9 PM CDT /8 PM MDT/ Tuesday. * IMPACTS...Tree and power line damage will be possible, with power outages possible. Areas of blowing dust will reduce visibility. Travel will be very difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ KSZ031-046-065-066-079>081-089-090-091200- /O.CON.KDDC.HW.A.0003.200609T1600Z-200610T0500Z/ Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber- Including the cities of Pfeifer, Hays, La Crosse, Larned, St. John, Stafford, Macksville, Kinsley, Lewis, Greensburg, Haviland, Pratt, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 552 PM CDT Mon Jun 8 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Ellis, Rush, Pawnee, Stafford, Edwards, Kiowa, Pratt, Comanche and Barber Counties. * WHEN...From Tuesday morning through Tuesday evening. * IMPACTS...Tree and power line damage will be possible, with power outages possible. Areas of blowing dust will reduce visibility. Travel will be very difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Turner
570 WWUS73 KDDC 090505 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1205 AM CDT Tue Jun 9 2020 KSZ031-046-065-066-079>081-089-090-100200- /O.UPG.KDDC.HW.A.0003.200609T1600Z-200610T0500Z/ /O.EXB.KDDC.HW.W.0004.200609T1600Z-200610T0500Z/ Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber- Including the cities of Pfeifer, Hays, La Crosse, Larned, St. John, Stafford, Macksville, Kinsley, Lewis, Greensburg, Haviland, Pratt, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 1205 AM CDT Tue Jun 9 2020 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT CDT TONIGHT... * WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Ellis, Rush, Pawnee, Stafford, Edwards, Kiowa, Pratt, Comanche and Barber Counties. * WHEN...From 11 AM this morning to midnight CDT tonight. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ KSZ030-043>045-061>064-074>078-084>088-100200- /O.CON.KDDC.HW.W.0004.200609T1300Z-200610T0200Z/ Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton- Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark- Including the cities of Wakeeney, Scott City, Scott State Lake, Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 1205 AM CDT Tue Jun 9 2020 /1105 PM MDT Mon Jun 8 2020/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM CDT /7 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Northwest winds 35 to 55 mph with gusts up to 70 mph expected. * WHERE...Portions of southwest and west central Kansas. * WHEN...From 8 AM CDT /7 AM MDT/ this morning to 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Jun 8, 2:11 PM CDT, 48 minutes earlier.
Area forecast discussion, Jun 8, 2:11 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 211 PM CDT Mon Jun 8 2020 ...Updated Short Term and Long Term Discussions... .SHORT TERM...(This evening through Tuesday) Issued at 156 PM CDT Mon Jun 8 2020 Warm air in the mid levels will make convection along a surface boundary extending from near Dighton to Sublette difficult this afternoon...if at all. As of 18z Tuesday Satellite is indicating the only cut field in north central Kansas was north of the Ellis and Trego county line. WIll continue to monitor this area for possible further development but should something develop it will be isolated with the main hazard being gusty winds. Models today differ some on the timing of a strong surface cold front crossing southwest Kansas late tonight/early Tuesday morning but what all the models are in very good agreement with are the 55 to 65 knot northwest winds around the 850mb level developing behind this cold front as an upper low deepens and moves into western Kansas during the early morning hours. HRRR produces wind gusts of near 50 knots by 12z Tuesday west and north of Garden City which currently appears to be on track given the boundary layer and 850mb forecast winds in this location. These strong winds will spread east across western Kansas early Tuesday and then across central Kansas during the afternoon a deepening surface low, located near the Hays area at 12z Tuesday, moves into north central Kansas and the upper low crosses western Kansas. Given the good agreement between all the models and after good collaboration with our surrounding offices will upgrade the current high wind watch to a high wind warning for Tuesday and then issue a high wind watch for locations east of a Wakeeney to Dodge City line. These strong winds east of Dodge appear to linger into the evening period. Scattered rain showers and even some thunderstorms will be possible during the day on Tuesday based on the instability and moisture that will be present under the upper low that will be crossing western Kansas during the day. Severe weather at this time is not anticipated in the Hays area Tuesday afternoon but severe thunderstorms may not be too far away given the forecast shear and instability Tuesday afternoon that will be located in north central Kansas. Later shifts will have to monitor the moisture wrapping around the surface low and exactly how far east/northeast this surface system tracks during the afternoon. Strong winds on Tuesday will likely create areas of blowing dust across western Kansas despite the chance for precipitation on Tuesday. This blowing dust will likely reduce visibilities at times. Unseasonably cool temperatures can be expected across western and central Kansas during the afternoon on Tuesday. Most areas will have the highs for the day occur during the morning with temperatures then remaining nearly steady or falling in the afternoon. Afternoon temperatures will likely be in the 50s and 60s. .LONG TERM...(Tuesday night through Monday) Issued at 156 PM CDT Mon Jun 8 2020 On Tuesday night the precipitation over western Kansas will taper off as the moisture and lift northwest of the upper low moves into central Kansas. The Strong winds will decrease Tuesday night as an area of high pressure begins to build into the western Kansas and eastern Colorado. This clearing trend across far western Kansas along with decreasing winds will air in allowing temperatures to fall back into the 40 to 45 degree range. Elsewhere the lows Tuesday night will range from 45 to 55 degrees. After this cloudy, very windy, and cool Tuesday some warmer temperatures will be returning to western Kansas mid week. Highs in the mid 90s to upper 90s will be possible from Friday through the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1218 PM CDT Mon Jun 8 2020 Gusty south to southeast winds at 20 to 25 knots can be expected through the remainder of the day as surface pressures fall along a surface boundary across eastern Colorado and northwest Kansas. These gusty winds will decrease to 10 to 15 knot early this evening. Overnight a strong cold front will cross southwest Kansas between 06z and 12z Tuesday. As this boundary passes the southerly winds will shift to the north northwest and increase into the 25 to 30 knot range. Wind gusts of 45 knots or stronger being possible after 12z Tuesday. As the strong winds develop early Tuesday morning an area of low clouds (2000 to 3000ft AGL level) will begin to spread across southwest Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 97 58 63 50 / 0 0 50 20 GCK 99 54 59 48 / 0 0 50 20 EHA 99 51 66 48 / 0 0 20 10 LBL 100 55 65 48 / 0 0 10 10 HYS 95 60 69 50 / 0 0 50 50 P28 96 67 77 55 / 0 0 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 8 AM CDT /7 AM MDT/ to 9 PM CDT /8 PM MDT/ Tuesday for KSZ030-043>045-061>064-074>078-084>088. High Wind Watch from Tuesday morning through Tuesday evening for KSZ031-046-065-066-079>081-089-090. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, Jun 8, 1:58 AM CDT, 13 hours 1 minute before
Hazardous Weather Outlook National Weather Service Dodge City KS 158 AM CDT Mon Jun 8 2020 KSZ030-031-043>046-061>066-074>081-084>090-090700- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 158 AM CDT Mon Jun 8 2020 /1258 AM MDT Mon Jun 8 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Another hot and windy day for Monday as south winds will gust over 30 mph and afternoon high temperatures nearing the 100 degree mark once again. Fire weather will be an elevated risk, especially for western counties west of Hwy 83 where the lowest relative humidity values will be located. Day 1 Hazards ------------- * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- A cold front will make its way through the viewing area early in the morning turning winds out of the northwest gusting up to 50 mph during the afternoon hours. Rain showers and isolated thunderstorms are possible, mainly for northern counties along the I-70 corridor with lightning being the main hazard with these storms as severe weather is not expected at this time. Quiet through the mid week before temperatures start on the rise over next weekend bringing back the heat and strong south winds across much of southwest Kansas. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Limited risk - Non thunderstorm wind: Significant risk - Fire weather: Elevated risk * Wednesday No hazards. * Thursday No hazards. * Friday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 3:47 AM CDT | High Wind Watch | DDC | Clark, Finney, Ford, Grant, Gray, Hamilton and 12 more | 11 hr |
| Jun 8, 2:59 PM CDT | High Wind Warning | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 33 hr |
Nearby
High Wind Watches in Kansas, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.